Irritable Bowel Syndrome and Digestive Health Support Forum banner
1 - 20 of 21 Posts

·
Registered
Joined
·
28 Posts
Discussion Starter · #1 ·
Hi all.I'm 17 and have been diagnosed with IBS. I have found little relief in diet restrictions such as cutting out dairy, chocolate, caffeine and even yeast (my dietician told me I had high candida).Upon reading all the good reviews about taking Calcium tablets, i've decided I'm gonig to get them tomorrow and start to take them.Of course I'll update you with how I am coping with them though I have a few questions.1) How do I introduce this? Do I go straight into 3 pills a day? Or 3 halfs of a pill a day? Please advise!2) Is prolonged useage dangerous?3) By taking the Calcium, it doesnt cure it at all does it? It just prevents/lessens the symptoms, am I right?I'm new to all this even though I've had my IBS for 7 months or so. I honestly don't know how you guys do it. Epecially for me with school and all, I am missing a lot of classes
But anyway...answers to my questions and any further comments are GREATLY appreciated! Thank you all!p.s (The calcium im hoping to find at my health store is Caltrate 600 or something like that, is this the best calcium form to take? I just hope I can get it here in the UK!)
 

·
Registered
Joined
·
5,427 Posts
Menwall, 1st Check any current meds even over the counter to see what the side effects are. See if it is okay to take calcium with them. Stop all over the counter stuff that you can and do not take vitamins.2nd Be sure you have the right form of calcium. Calcium carbonate with vitamin D for starters. Or you can use the calcium carbonate with Vitamin D and other minerals.3rd Take them with food at least 4 or 5 hours apart.4th If your worse time is in the morning instead of taking the one with dinner take it at bedtime with a small snack.Be sure to start with 1/2 tablet at each of your 3 daily meals for the first 3 days to adjust.It is no cure only a control .LindaLinda (D-Type)If I don't take my calcium. Gall Bladder removed in 1976 and suffered with urgent diarrhea until I started calcium.lnapents###netscape.net
 

·
Registered
Joined
·
28 Posts
Discussion Starter · #3 ·
Linda...Could you tell me if this would be OK or does it have too much magnesium? OsteoPrime Vitamin C (mg) 100Vitamin D (IU) 300Vitamin K (mcg) 300Thiamin (mg) 20Riboflavin (mg) 20Niacin (mg) 50Vitamin B6 (mg) 25Folic Acid (mcg) 800Vitamin B12 (mcg) 20Pantothenic Acid 20mgCalcium (mg) 600Phosphorus (mg) 96Magnesium (mg) 250Zinc (mg) 20Selenium (mcg) 100Copper (mg) 2Manganese (mg) 7Chromium (mcg) 200Basically 600mg calcium but 250mg magnesium. Please advise...
 

·
Registered
Joined
·
5,427 Posts
It does have too much magnesium. You should have less than 45 mg of magnesium or no measurable magnesium. I have not researched all he other ingredients either so I would say no to this one.Linda
 

·
Registered
Joined
·
28 Posts
Discussion Starter · #5 ·
I went and found some tablets called 'Calcium with Vitamin D' and on the ingrediants it lists the clacium is calcium carbonate and it does not list magnesium so I went for this! It says that a daily dose (2 tablets) contain 800mg which means that 1 tablets only contains 400mg so I'm taking 2 tablets (800mg) a day to start with. Is this too much, too little or just right?Heres hoping!
 

·
Registered
Joined
·
5,427 Posts
Menwall,Okay start with the calcium carbonate and vitamin d. take one tablet with food twice a day to start. Morning with breakfast and evening with dinner. You may have some gas or indigestion at first but this will go away. If it is too bad break the pills in half and take half with 3 meals for the first 3 days. Then adjust more or less as to how you are responding to it.Linda
 

·
Registered
Joined
·
28 Posts
Discussion Starter · #7 ·
After 24hours of taking my first dose I am experiancing ALOT of bowel gurgling! Is this normal / expected? The pain has decreased somewhat and I feel less like I need to go...Day 2 tomorrow!
 

·
Registered
Joined
·
5,427 Posts
Menwall,This can happen. Did you have the gurgling before without taking the calcium. The pain has decreased this is a good sign but remember gas can cause pain and this can be expected for the first few days. You need to take 2 a day if it seems to be too much the take 1/2 tablet 3 times a day with food at least 4 or 5 hours apart.I will ride this out with you so just let me know how you are doing.Linda
 

·
Registered
Joined
·
28 Posts
Discussion Starter · #9 ·
I used to get the gurgling actually. It wasnt as loud but used to be more frequent. Today I've went once and it was not too loose with no pain. I, however, can't take my tablets in halfs because I tried to and this liquid rushed out of it. Not water but more like custard (to give u an idea, is that the calcium?)Anyway I took a tablet this morning and am going to take one with my dinner later and I will report back tomorrow morning as to how i feel!Thanks for the encouragement
 

·
Registered
Joined
·
5,427 Posts
Menwall,You must have a gel or liquid form of the calcium but this should be okay and like you say you can not lower the dose by breaking them. This is okay for now lets see how it works.Linda
 

·
Registered
Joined
·
28 Posts
Discussion Starter · #11 ·
Day 2: Am feeling alot better! I was able to lie in until 10 this morning whereas I am usually up at around 8 because of a sore stomach. I had a formed stool around 11 and have not had the urge to go since then (it is now quarter to 3 in the afternoon here) I still feel a bit of a numb pain in my stomach. Could be gas or my body adjusting to the calcium.
 

·
Registered
Joined
·
5,427 Posts
Menwall,Well, It sounds like we are making some progress. Do not try to hurry the calcum effect just remember how long you have been suffering before now with this diarrhea problem. It takes a little adjusting but it will be worth it.Linda
 

·
Registered
Joined
·
28 Posts
Discussion Starter · #13 ·
The morning of day 3 : I had a formed stool then shortly after I began to get pains in my bowel. I passed gas a few times, took a shower then wheneve I got out I tried to pass a bit of gas again and felt as if I was going to have diaherrea again. A very hot sensation but no gas. This has really got me down.Should I increase the dosage to 1 at breakfast, 1 at dinner and 1 at night before bed ?(im worst in the mornings, and taking 3 tablets would be a total of 1200mg a day)ThanksEDIT : I just had the D. It may not as been uncomfortable as some episodes and I felt some solid but it was very hot and pale.Linda, if you could tell me to increase the dosage or not this would be a great help.Thanks.
 

·
Registered
Joined
·
5,427 Posts
Menwall,With you discription of the burning and and the pale color it sounds like it could be the bile your liver produces and sends to the gall bladder to be stored until it is needed for digestion. This is an acid to break down your food and can cause irritation and diarrhea. The calcium can soak this up in your intestines and help to control things. Because your calcium is only 400 mg per tablet you can even take one with breakfast one at lunch and one at dinner and one at bedtime with a small snack. That will give you 1600 mg which should be fine and may just do the trick since you have been on it for a few days now you can increase the amount.Linda
 

·
Registered
Joined
·
10 Posts
You could try using Questran powder, especially if you had your gall bladder removed. It can cause constipation if you take too much. It is as harmless as rolaids but you have to get it in a prescription. It is a powder. It is used for cholesterol and for people who have had their gall bladder removed.
 

·
Registered
Joined
·
28 Posts
Discussion Starter · #18 ·
Took 3 tablets yesterday. Only had the D once today. Hopefully that was just from the day before yesterday! I will stick on 3 for the meanwhile and after a few days if it is not working very well ill go to 4!
 

·
Registered
Joined
·
5,427 Posts
Menwall,This sounds like a good plan for you and I am glad you are having the patients to continue the calcium for a while adjusting to see if you can fine the right amount for you. The diarrhea you had was just one trip and it was over and not any pain. This is a good sign if it is true.Happy New Year to you.Linda
 

·
Registered
Joined
·
28 Posts
Discussion Starter · #20 ·
Hi again, it's been a few daysI must say the calcium has DEFIANTELY helped. I am having no more than 2 stools a day. The first is usually solid or somewhat formed. After I go once though I get the urge to again and until I go again, I would get hot gas. When I go the second time that is usually me for the day. Does this mean I should take 4 a day (1600mg)?Also I am just back from the Doctor. I told her I was taking calcium and she said she had never heard of it helping ibs'ers before. So she prescibed me some for free and these are the ingrediants :Calcium Lactate 300mg, Calcium phosphate 150mgVitmin D2. However I read that calcium carbonate is the best form to take on this website somewhere. Should I continue to take my 400mg per tablet calcium pills or switch to the Doctors prescribed one's. She also gave me copermil for the pain I get between my first and second stools.Thanks.
 
1 - 20 of 21 Posts
This is an older thread, you may not receive a response, and could be reviving an old thread. Please consider creating a new thread.
Top